Texas, 2021

Damaging Winds in Texas, September 6, 2021

September 6, 2021 · NWS EWX · 2 events in 2 counties and zones

Isolated thunderstorms formed along a stationary front. Some of these storms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Isolated thunderstorms formed along a stationary front. Some of these storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 6, 1:03 PM CST, 27 minutes earlier.

Area forecast discussion, Sep 6, 1:03 PM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
203 PM CDT Mon Sep 6 2021

.SHORT TERM (Tonight through Tuesday Night)...

A weak frontal boundary has stalled across our CWA from northern Lee
County to northern Kinney County. Winds north of the boundary are
light from the northeast while south of it they are light from the
southwest. Isolated convection has developed across the northern
half of the CWA. This activity will continue through the afternoon
and early evening. The morning sounding from DRT has PW of 1.37
inches which is sufficient for locally heavy downpours. Forecast
soundings also suggest a chance for gusty winds possibly up to 50
mph. While the boundary helped get convection started it should die
off with the loss of heating this evening. The overnight period will
be dry and continued warm. Low temperatures will be above normal.
The front will dissipate over our region Tuesday. The low level flow
will be light and variable over the CWA and models show a slight
chance for showers and thunderstorms over the northwest during the
afternoon. After sunset rain chances will end leading to another
warm, dry night.

&&

.LONG TERM (Wednesday through Monday)...

The forecast H5 pattern for the middle to latter portion of the week
will consist of a broad ridge centered near the Four Corners region
that will extend into Texas and troughing across the Great Lakes
with weak PV anomalies extending to the Gulf Coast. A "cold" front
may again approach the region on Thursday, but with dry air in place
and no upper forcing it will bring little more than a brief wind
shift and a temperature decrease of only 1-3 degrees if it's even
able to reach south-central TX. The ridge will move eastward and
begin to flatten into this weekend, and high pressure will control
our weather locally for the foreseeable future. This will mean dry,
warm conditions at least through Saturday.

On Sunday, onshore flow will become re-established and the increase
in moisture could mean some sea-breeze showers and storms in the
afternoon, primarily for the Coastal Plains. This pattern will
likely continue into early next week. We'll also be keeping eyes on
the tropics, as global model guidance continues to suggest another
system may spin up in the western Gulf of Mexico late Sunday or
Monday. Details on strength and track of any potential development
are impossible to nail down at this time, but WPC has outlooked the
Coastal Bend just southeast of our CWA on the day 3-7 hazards map
for the potential of locally heavy rain on Monday. NBM is pointing
towards cooler daytime highs Monday and Tuesday, however confidence
is low at this time given the uncertainty surrounding any tropical
development, so I've opted to bump these values up 1-3 degrees for
now.

&&

.PREV DISCUSSION... /ISSUED 1235 PM CDT Mon Sep 6 2021/

AVIATION...
There is a weak frontal boundary across the region. North of the
boundary winds are light out of the northeast while south of it they
are light from the southwest. So far there hasn't been any convection
near the terminals. All airports are VFR and will stay that way
through the afternoon and evening. There is a slight chance for
showers and thunderstorms this afternoon in Austin and San Antonio
with better chances in San Antonio. The main impact from storms will
be lower visibility. We expect the winds will shift to the northeast
in the San Antonio area later this afternoon, but will stay less than
10 kts. All terminals will be VFR overnight and Tuesday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              74  97  72  98  73 /  10  -    0  -    0
Austin Bergstrom Intl Airport  72  96  70  98  71 /  20   0   0  -    0
New Braunfels Muni Airport     72  97  70  98  71 /  20  -    0   0   0
Burnet Muni Airport            72  94  70  96  71 /  -   -    0  -    0
Del Rio Intl Airport           76  99  75  99  74 /  10  10  -   -   -
Georgetown Muni Airport        72  96  70  97  71 /  -   -    0  -    0
Hondo Muni Airport             74  96  72  97  71 /  20  10  -    0   0
San Marcos Muni Airport        72  97  70  98  71 /  10  -    0   0   0
La Grange - Fayette Regional   74  97  72  98  72 /  -   -    0  -    0
San Antonio Intl Airport       75  96  74  97  74 /  20  10   0  -    0
Stinson Muni Airport           76  97  75  99  74 /  20  -    0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...05
Long-Term...KCW
Decision Support...Brady
Hazardous weather outlook, Sep 6, 3:02 AM CST, 10 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
402 AM CDT Mon Sep 6 2021

TXZ171>173-183>194-202>209-217>225-228-070915-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
402 AM CDT Mon Sep 6 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Isolated to scattered showers and thunderstorms are expected
Monday afternoon into evening. The stronger storms could produce
locally heavy downpours and wind gusts to 50 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The Austin/San Antonio radar (KEWX), 14 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Guadalupe

When
September 6, 1:30 PM CST
Where
Guadalupe County, 1.83 mi SW of Redwood
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
29.800, -97.940

A thunderstorm produced wind gusts estimated at 60 mph that damaged the roof of the Full Moon Saloon at the intersection of Hwy 123 and FM 1978 near Redwood.

Thunderstorm Wind, Bastrop

When
September 6, 2:20 PM CST
Where
Bastrop County, 1.38 mi WSW of Bastrop
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.110, -97.340

A thunderstorm produced wind gusts estimated at 65 mph that knocked down tree branches from two to five inches in diameter in Bastrop.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985644, 985645.